Alert archive / Missouri / Winter Storm Warnings in 2025

Winter Storm Warning 3, NWS Kansas City, MO

February 17, 202510 counties in Missouri; 5 counties in Kansas

NWS Kansas City, MO issued this winter storm warning at Feb 17, 2025, 2:49 AM CST for 10 counties in Missouri; 5 counties in Kansas. It took effect at Feb 17, 2025, 6:00 PM CST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2025, 2:49 AM CST (08:49 UTC)
In effect from
Feb 17, 2025, 6:00 PM CST
Expired
Feb 19, 2025, 12:00 AM CST
In force
30 hr
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Cass County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 1 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2025-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2025-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 10:58 PM CST, 3 hours 51 minutes earlier. Its key messages:

  • Light snow is likely late tonight into Monday across portions of NE Kansas and areas north and east of the Missouri River in Missouri, with 1 to 3 inches of snow possible.
  • Significant snow on track to impact most of the region late tomorrow night through Tuesday night, especially for locations south of the Interstate 70 corridor.
  • 5 inches or more possible to likely for areas south of Interstate 70.
  • 2 to 5 inches are likely for areas between US Highway 36 and Interstate 70.
  • Extremely cold temperatures and wind chills are expected this week. An extreme cold watch is in effect for much of the region from midnight Tuesday morning through 12 pm Thursday.
Area forecast discussion, Feb 16, 10:58 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1058 PM CST Sun Feb 16 2025

.KEY MESSAGES...

- Light snow is likely late tonight into Monday across portions
  of NE Kansas and areas north and east of the Missouri River in
  Missouri, with 1 to 3 inches of snow possible.

- Significant snow on track to impact most of the region late
  tomorrow night through Tuesday night, especially for locations
  south of the Interstate 70 corridor.

- 5 inches or more possible to likely for areas south of
  Interstate 70.

- 2 to 5 inches are likely for areas between US Highway 36 and
  Interstate 70.

- Extremely cold temperatures and wind chills are expected this
  week. An extreme cold watch is in effect for much of the
  region from midnight Tuesday morning through 12 pm Thursday.

&&

.DISCUSSION...
Issued at 306 PM CST Sun Feb 16 2025

Water vapor imagery overlaid with 500 mb heights and winds shows
very strong northwesterly flow at the mid levels, with an 80
knot jet streak extending from southern South Dakota, through
Missouri, and rounding the base of the trough across Appalachia.
This is associated with a deep, closed 500 dam closed H5 low
centered over south central Manitoba. At the surface, a 986 mb
low is centered over the Mid Atlantic, with a 1033 mb high over
east central Nebraska. This has kept the pressure gradient tight
enough to yield breezy northwesterly winds this afternoon.
Temperatures as of 3 PM are primarily in the 20s, with wind
chills in the single digits to teens. The surface high over
Nebraska slides to the southeast into NW Missouri by tonight,
which should finally allow for winds to become light. Meanwhile,
the mid level closed low over Manitoba pivots to the southeast
toward the Minnesota/Ontario border. A frontogenetically forced
snow band is likely to develop across SE Nebraska, moving east
southeastward into NE Kansas and NW Missouri by late tonight and
into Monday morning. Generally 1 to 3 inches of snow is
expected from NE KS/NW MO through north central and NE Missouri,
with the highest amounts in far NW Missouri in the Rock Port
area. The winter weather advisory was expanded to include a few
more counties, and the start time was moved back to 3 AM Monday
(end time of 6 pm Monday). Some light snow could make it as far
south as the KC metro and the Interstate 70 corridor tomorrow
morning, but any accumulations should remain less than 1". Aside
from the snow tonight, low temperatures are expected to range
from 2 degrees across far NW Missouri to 12 degrees toward the
Ozark Plateau. Light snow will likely linger into tomorrow
afternoon, especially toward northeastern Missouri.

A mid/upper trough is progged to move across the Southern
Rockies and into the South Central Plains by tomorrow night
into Tuesday. This will bring widespread snow to the region,
especially for areas south of Interstate 70. Eastern Kansas and
Missouri will be positioned within the right entrance region of
a very strong 250 mb jet streak, and with low level ascent,
warm air advection, and isentropic upglide, this should all
provide more than adequate forcing for ascent. Available
moisture remains a bit in question (similar to last Wednesdays
event), but most model soundings show a saturated column and
PWATs above 0.4 inches south of Interstate 70. The moisture
quality decreases as you approach Interstate 70, and especially
north of I-70. Very cold thermal profiles should support snow
ratios on the order of 18 to 20 to 1, however, so even 0.25" of
QPF would translate to around 5". Probabilistic guidance shows
the 50% probability line for 5 inches or more of snow (which is
warning criteria) setting up along Interstate 70. There is a
high likelihood (75 to 80%) for snow to exceed 5" across our far
southern counties (Linn KS, Bates and Clinton MO), and it is
highly probable that this area will be upgraded to a winter
storm warning on the mid shift tonight. We considered expanding
the Winter Storm Watch a bit further north, but decided to let
it ride for now, and the mid shift can re evaluate based on the
latest guidance.

Aside from the snow chances, bitterly cold temperatures and wind
chills are expected for most of next week, especially in the
Tuesday through Thursday time frame. High temperatures for
Tuesday and Wednesday are currently forecast to only reach the
single digits, with near to below zero overnight lows for Monday
night through Thursday night. Lows for Tuesday night and
Wednesday night are forecast to drop to as cold as 5 below zero
to 15 degrees below zero, with wind chills as cold as 15 to 25
degrees below zero. Accordingly, an extreme cold watch is in
effect from midnight Tuesday morning through 12 pm Thursday.
Furthermore, current forecast low temperatures at MCI suggest
breaking the record lows on Wednesday, Thursday, and Friday.

 &&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1112 AM CST Sun Feb 16 2025

MVFR ceilings will shift southeast giving way to VFR conditions
through the afternoon hours. Gusty northwest winds are expected
to diminish this evening, and becoming easterly overnight. MVFR
ceilings and light snow expected across northern Missouri (north
of highway 36) is expected after 09Z Monday.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1058 PM CST Sun Feb 16 2025

VFR conditions continue for through much of the overnight before
deteriorating ahead of sunrise Monday. -SN enters the region
from the NW enveloping areas north of the MO River by 12Z-13Z.
CIGs lower ahead of -SN arrival and look to stay MVFR north of
the river to low VFR south of the river. This area of snow
lingers across northern MO through the day before gradually
sinking southward during the evening hours.

Winds remain light before becoming northeasterly. Winds begin to
gust after sunset as a more substantial storm approaches from
the south arriving outside of this TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 3 AM to 6 PM CST Monday for
     MOZ001>007-011>017-020>025-030>033-040.
     Extreme Cold Watch from late Monday night through Thursday
     morning for MOZ001>008-011>016-020>023-028>030-037.
     Winter Storm Watch from late Monday night through late Tuesday
     night for MOZ043>046-053-054.
KS...Winter Weather Advisory from 3 AM to 6 PM CST Monday for
     KSZ025-102.
     Extreme Cold Watch from late Monday night through Thursday
     morning for KSZ025-102>105.
     Winter Storm Watch from late Monday night through late Tuesday
     night for KSZ057-060.

&&

DISCUSSION...Williams
AVIATION...Pesel
Hazardous weather outlook, Feb 16, 5:00 AM CST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CST Sun Feb 16 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CST Sun Feb 16 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Light snow moves into northwestern Missouri late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winter Weather Advisory in effect to counties along and north of
highway 36 from midnight tonight through noon tomorrow. 1-3 inches of
snow is expected.

Winter Storm Watch goes into effect late Monday night into Tuesday
for counties south of highway 50. Heavy snow accumulations ranging
from 6-10 inches are forecast.

Extreme Cold Watch goes into effect late Monday night through
Thursday morning. Includes Kansas City Metro and most counties north
of I-70. Wind chills as low as -25 degrees below zero are forecast.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:43 AM CSTCold Weather AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more3 days
Feb 17, 2:49 AM CSTWinter Weather AdvisoryEAXAdair, Andrew, Buchanan, Caldwell, Carroll, Chariton and 14 more45 hr

Nearby

Winter Storm Warnings in Missouri, 2025Winter Storm Warnings in Kansas, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.